Gabapentin is a prescription drug that is used to treat seizures, epilepsy and pain. A brand name for gabapentin is Neurontin. Gabapentin abuse is not uncommon because of the relaxed sensation and the pain relief that the drug imparts. Gabapentin is not as addictive as many other prescriptions\u00a0or illicit drugs, but you can get hooked on it and you can experience serious side effects. If you think that you have become dependent on your medication, tell your doctor right away. Is Gabapentin a Controlled Substance? Although gabapentin is sometimes prescribed for pain relief, it is not in the same class of drugs as narcotic painkillers. Gabapentin was designed to treat seizures, and it was only later that prescribing doctors realized its potential for pain relief. Narcotic painkillers are both controlled substances and highly addictive drugs. Gabapentin is not controlled because it is not as susceptible to abuse or as addictive as these other painkillers. Is Gabapentin Addictive? Just because this medication is not a narcotic and not a controlled substance does not mean you can\u2019t get addicted to it. Any drug has the potential to be addictive, and you increase the risk by abusing it. Abusing a medication means taking larger doses than you have been prescribed, taking it more often than you are supposed to or taking it past the point at which you were supposed to stop. Although gabapentin is not addictive in the traditional sense, you can develop a psychological gabapentin addiction. This means you get used to the feeling it gives you, or you feel like you can\u2019t be relaxed or pain-free without it. Your mind is telling you that you need it. You may even experience withdrawal symptoms trying to stop using it. These may include vomiting, headache, confusion, anxiety and flu-like symptoms. The Side Effects Another important risk to consider is that when you abuse gabapentin, you can increase the intensity of side effects. The possible side effects of gabapentin include drowsiness, headaches, anxiety, heartburn, diarrhea, weight gain, blurred vision, fever, ear pain, dry mouth and many others, some serious and life-threatening. The more you abuse a drug like gabapentin, the greater risk you take of having side effects and experiencing them more intensely. Abuse of gabapentin is a serious matter. It is not the most addictive drug, but it can cause dependence and it carries the risk of serious side effects as well. If you have been taking this medication and are worried that you are abusing it, tell your doctor immediately. If you know you are abusing it and you can\u2019t stop, seek help from your doctor or an addiction specialist. You can come back from addiction to any drug with the right support and professional help.